Patient Comments: Stiff-Person Syndrome - Diagnosis

Question:

Please discuss the events that led to a diagnosis of Stiff-Person syndrome. Submit Your Comment

Comment from: Lynjay, 45-54 Female (Patient) Published: July 28

After 3 years of painful muscle spasms, I saw 3 neurologists, an internist and of course family doctor. I did all nerve tests and EMG and all were negative. The last neurologist then said I have Stiff-Person syndrome, even though I don't have all the symptoms. He ordered the anti-GAD65 test, also negative, but he insists this is what it is. My only symptoms are very painful spasms, and sore back.

Comment from: DALK, 45-54 Female (Patient) Published: March 11

I went to the emergency room for sharp eye pain and headache. They admitted me and did testing. While there, I developed stroke like paralysis on the left side. They put me in rehabilitation for two weeks. I still have weakness on the left side. Four years ago I quit swallowing, and I have stiffness in my limbs and hands, and feet spasms and shakes. I have double vision, they say it is the nerves, and autoimmune problem. I have periods when I'm not able to move my feet. I have low blood pressure due to the muscles being too weak. I went to neurologist and he said I had Stiff-Person syndrome and put me on baclofen and Topamax; and left me hanging.

Comment from: papaallen, 55-64 Male (Patient) Published: May 07

I went the route calling my stiff-person syndrome everything else. Finally they did a special EMG test that showed stiff-person way of misfiring, so quick movements are difficult. Plasma exchange tube blocked so I ended up in ICU for five days. Now I have a baclofen pump in and they are increasing by 10 percent and at 451 at present. I am still falling, still in spams but most do not see real results till they are up to about 1500 range as everyone is different. My hands, legs and the rest of me are affected. But I am also reminded of a poem - I once felt bad for I had no shoes till I met a man who had no feet. No matter how bad we think we have it someone has it worse.

Comment from: C. Encalade, 45-54 Female (Patient) Published: April 13

I just found out that I have stiff person syndrome. Three weeks back, after 13 years. I was told I had ALS (amyotrophic lateral sclerosis) and a B12 deficiency in 2 different hospitals. Every hospital I go to I would tell the doctors that. And they would only tell me they had never heard of B 12 not letting you walk, but no one would do anything, until I saw a doctor in Mississippi. Now I trying to walk again.

Comment from: solo, 55-64 Male (Caregiver) Published: March 18

My partner was diagnosed with Stiff Persons Syndrome in 2010 after suffering a fall. He had muscle spasms triggered by noise, spasms changed to seizures, which of course affected his heart which is the largest muscle in the body, which ended in heart attack and CRP and ICU treatment for three weeks. He is now being treated with baclofen, clonazepam, prednisone, and azathioprine. He put on a large amount of weight as a result of the large amount of prednisone but has been able to lose weight, due to being able to swim each day. His medication is overseen by the neurology team for which we are very thankful.

Comment from: Petunia, 25-34 Female (Caregiver) Published: May 05

My mom has Stiff-Person syndrome. She is taking medication for that (diazepam). Problem is she sometimes doesn't get the medication from the hospital which makes her very sick and she is now taking medicine for epilepsy which doesn't help. She would have seizures more than 3 times a day and doctor doesn't admit her to keep her under supervision.

Comment from: Noemi, 55-64 Female (Patient) Published: December 16

I am a registered nurse, and they gave the tetanus shot after an accident. I believe the signs and symptoms of stiff-person syndrome (SPS) came after that shot. I was not even due for the shot, I had patients with tetanus and this disease is very similar. I am trying to research after so many years of considering this possibility. I am feeling better now with Valium, baclofen, immunoglobulin, anxiety medicines, and gabapentin. All these medicines I worked with my doctor to get. I tried to decrease the Valium but I ended with severe stiffness and pain; I walk with a walker, but I am still thinking the tetanus shot messed me up. Nobody is doing anything for this disease and a lot of doctors and nurses don't know about it either, I included. In my 35 years of experience working as a nurse I never had any patient with SPS, but I had patients with tetanus.

Comment from: kobesmom, 55-64 Female (Patient) Published: January 31

I've had Stiff-Person syndrome for over 10 years. In the past, I've fallen more times than I can count. Thankfully, that doesn't happen as often anymore. I credit IVIG with giving me back my life. On a good day, I walk with a cane. On a bad day, I use a mobility scooter. Thankfully, I have more good days than bad. I also take Lyrica, Zanaflex and baclofen to help control the spasms. My joints have swelled, I've put on over 140 pounds because of inactivity. At times I don't want to leave the house especially if it is too cold (really nasty spasms) or icy (I'm afraid I'll fall). I'm grateful for smart doctors who were willing to fight for me.

Dementia Quiz
Comment from: abc huber, 55-64 Female (Patient) Published: August 28

it happened after a car accident in December 2012. The accident happened in the afternoon; and the pain in my legs began that very night. My legs get contracted very intensely, and it hurts terribly. After about two months, I began to have spasms at night. It started in my legs and went up to my abdomen. I have also have had several falls. The doctors could not find the cause or the problem. I found out that Lorazepam seems to help. It relaxes my legs. I'm now after a second opinion. The new neurologist believes that I have SPS.

Dementia Quiz
FDA Logo

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Subscribe to MedicineNet's General Health Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.